Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The double ramification cycle and the theta divisor

Authors: Samuel Grushevsky and Dmitry Zakharov
Journal: Proc. Amer. Math. Soc. 142 (2014), 4053-4064
MSC (2010): Primary 14H10; Secondary 14H51
Published electronically: August 14, 2014
MathSciNet review: 3266977
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We compute the classes of universal theta divisors of degrees zero and $ g-1$ over the Deligne-Mumford compactification $ {\overline {\mathcal {M}}_{g,n}}$ of the moduli space of curves, with various integer weights on the points, in particular reproving a recent result of Müller.

We also obtain a formula for the class in $ CH^{g}({\mathcal {M}_{g,n}^{ct}})$ (moduli of stable curves of compact type) of the double ramification cycle, given by the condition that a fixed linear combination of the marked points is a principal divisor, reproving a recent result of Hain.

Our approach for computing the theta divisor is more direct, via test curves and the geometry of the theta divisor, and works easily over all of $ \overline {\mathcal {M}}_{g,n}$. We used our extended result in another paper to study the partial compactification of the double ramification cycle.

References [Enhancements On Off] (What's this?)

  • [AC87] Enrico Arbarello and Maurizio Cornalba, The Picard groups of the moduli spaces of curves, Topology 26 (1987), no. 2, 153-171. MR 895568 (88e:14032),
  • [ACG11] Enrico Arbarello, Maurizio Cornalba, and Phillip Griffiths,
    Geometry of algebraic curves. Volume II, with a contribution by Joseph Daniel Harris, Grundlehren der Mathematischen Wissenschaften, 268,
    Springer, Heidelberg, 2011.
    MR 2807457 (2012e:14059)
  • [BL04] Christina Birkenhake and Herbert Lange, Complex abelian varieties, 2nd ed., Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 302, Springer-Verlag, Berlin, 2004. MR 2062673 (2005c:14001)
  • [CMW11] Renzo Cavalieri, Steffen Marcus, and Jonathan Wise, Polynomial families of tautological classes on $ \mathcal {M}_{g,n}^{rt}$, J. Pure Appl. Algebra 216 (2012), no. 4, 950-981. MR 2864866 (2012j:14019),
  • [DM91] Christopher Deninger and Jacob Murre, Motivic decomposition of abelian schemes and the Fourier transform, J. Reine Angew. Math. 422 (1991), 201-219. MR 1133323 (92m:14055)
  • [Don87] Ron Donagi, Big Schottky, Invent. Math. 89 (1987), no. 3, 569-599. MR 903385 (88j:14052),
  • [Fab99] Carel Faber, Algorithms for computing intersection numbers on moduli spaces of curves, with an application to the class of the locus of Jacobians, New trends in algebraic geometry (Warwick, 1996) London Math. Soc. Lecture Note Ser., vol. 264, Cambridge Univ. Press, Cambridge, 1999, pp. 93-109. MR 1714822 (2000m:14032), CBO9780511721540.006
  • [vdG99] Gerard van der Geer, Cycles on the moduli space of abelian varieties, Moduli of curves and abelian varieties, Aspects Math., E33, Vieweg, Braunschweig, 1999, pp. 65-89. MR 1722539 (2001b:14009)
  • [GZ12] Samuel Grushevsky and Dmitry Zakharov,
    The zero section of the universal semiabelian variety, and the double ramification cycle, Duke Math. J. 163 (2014), no. 5, 953-982. MR 3189435
  • [Hai11] Richard Hain,
    Normal functions and the geometry of moduli spaces of curves, Handbook of moduli, Vol. I, Adv. Lect. Math. (ALM), Int. Press., Somerville, MA, 2013, pp. 527-578. MR 3184171
  • [HM98] Joe Harris and Ian Morrison, Moduli of curves, Graduate Texts in Mathematics, vol. 187, Springer-Verlag, New York, 1998. MR 1631825 (99g:14031)
  • [Mül12] F. Müller,
    The pullback of a theta divisor to $ {\mathcal M}_{g,n}$, Math. Nachr. 286 (2013), no. 11-12, 1255-1266. MR 3092284
  • [Mum83] David Mumford, Towards an enumerative geometry of the moduli space of curves, Arithmetic and geometry, Vol. II, Progr. Math., vol. 36, Birkhäuser Boston, Boston, MA, 1983, pp. 271-328. MR 717614 (85j:14046)
  • [Voi12] Claire Voisin,
    Chow rings, decomposition of the diagonal and the topology of families, Annals. of Math. Stud., 187, Princeton Univ. Press., Princeton, NJ, 2014. MR 3186044
  • [Wol83] Scott Wolpert, On the homology of the moduli space of stable curves, Ann. of Math. (2) 118 (1983), no. 3, 491-523. MR 727702 (86h:32036),

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 14H10, 14H51

Retrieve articles in all journals with MSC (2010): 14H10, 14H51

Additional Information

Samuel Grushevsky
Affiliation: Department of Mathematics, Stony Brook University, Stony Brook, New York 11794-3651

Dmitry Zakharov
Affiliation: Department of Mathematics, Stony Brook University, Stony Brook, New York 11794-3651

Received by editor(s): July 2, 2012
Received by editor(s) in revised form: January 25, 2013
Published electronically: August 14, 2014
Additional Notes: The research of the first author was supported in part by the National Science Foundation under grant DMS-10-53313.
Communicated by: Lev Borisov
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society